Some properties of a generalized type-1 Dirichlet distribution


  • E. V. Mayamol Centre for Mathematical Sciences Pala Campus - Arunapuram P.O., Palai, Kerala



This paper deals with a generalization of type-1 Dirichlet density by incorporating partial sums of the component variables. We study various proportions, structural decompositions, connections to random volumes and p-parallelotopes. We will also look into the regression function of xk on x1,...,xk-1, Bayes’ estimates for the probabilities of a multinomial distribution by using this generalized Dirichlet model as the prior density are given. Other results illustrate the importance of the study of variable x1 in this model. It is found that the variable x1 in this model can be represented as the ratio of squares of volumes of two parallelotopes. Under certain conditions, x1 can be used to study the structural representations of the likelihood ratio criteria in MANOVA, MANCOVA etc.


R.J. CONNOR, J.E. MOSIMANN (1969), Concept of independence for proportions with a generalization of the Dirichlet distribution, “Journal of American Statistical Association”, 64, pp. 194-206.

G.J. GOODHARDT, A.S.C. EHRENBERG, C. CHATFIELD (1989), The Dirichlet: A comprehensive model of buying behavior (with discussion), “Journal of Royal Statistical Society”, Series A, 147, pp. 621-655.

H. I ISHWARAN, L. F. JAMES (2001), Gibbs sampling methods for strick-breaking priors, “Journal of American Statistical Association”, 96, pp. 161-173.

N. L. JOHNSON (1960), An approximation to the multinomial distribution: Some properties and applications, “Biometrika”, 47, pp. 93-102.

K. LANGE (1995), Application of the Dirichlet distribution to forensic match probilities, “Genetica”, 96, pp. 107-117.

A. M. MATHAI (2003), Order statistics from a logistic distribution and applications to survival & reliability analysis, “IEEE Transactions on Reliability”, 52(2), pp. 200-206.

A. M. MATHAI (1999), An Introduction to Geometrical Probability Distributional Aspects with applications, Gordon and Breach Science Publishers, Amsterdam.

A. M. MATHAI (1997), Jacobians of Matrix transformations and Functions of Matrix Argument, World Scientific Publishing, New York.

A. M. MATHAI (1999a), Random p-content of a p-parallelotope in Euclidean n-space, “Advances in Applied Probability”, 31(2), pp. 343-354.

A. M. MATHAI (2007), Random volumes under a genral matrix-variate model, “Linear Algebra and Its Application”, 425, pp. 162-170.

J. E. MOSIMANN (1962), On the compound multinomial distribution, the multivariate




How to Cite

Mayamol, E. V. (2010). Some properties of a generalized type-1 Dirichlet distribution. Statistica, 70(1), 95–111.